Article Text

PDF
Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
A fatal case of severe methaemoglobinemia due to nitrobenzene poisoning
  1. Alok Gupta,
  2. Nirdesh Jain,
  3. Avinash Agrawal,
  4. Arjun Khanna,
  5. Manish Gutch
  1. Department of Internal Medicine, CSM Medical University, Lucknow, Uttar Pradesh, India
  1. Correspondence to Dr Avinash Agrawal, icuexpert{at}gmail.com

Abstract

An acute poisoning with nitrobenzene presenting as methaemoglobinemia is an uncommon medical emergency. A young girl with nitrobenzene induced methaemoglobinaemia died despite use of mechanical ventilator, administration of oral methylene blue and parenteral ascorbic acid. Here author highlights the rare occurrence of such cases, methaemoglobin induced severe oxidative stress, unexplained splenomegaly and leucocytosis and the ineffectivity of oral methylene blue and other supportive measures in evading death due to nitrobenzene poisoning.

View Full Text

Statistics from Altmetric.com

Footnotes

  • This is a reprint of a paper that first appeared in BMJ Case Reports, BMJ Case Reports 2011; doi:10.1136/bcr.07.2011.4431.

  • Competing interests None.

  • Patient consent Obtained.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.